Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 591, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 22, 2003, 2:44 PM CDT for Jasper County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 2:44 PM CDT (19:44 UTC)
- Expired
- Jul 22, 2003, 3:35 PM CDT
- In force
- 51 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jasper County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2581 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
031 WUUS54 KJAN 221944 SVRJAN MSC061-222035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 244 PM CDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 335 PM CDT * AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF BAY SPRINGS...OR ABOUT 22 MILES SOUTH OF NEWTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR PAULDING AT 305 PM CDT BE NEAR ROSE HILL AT 310 PM CDT BE NEAR HEIDELBERG AT 315 PM CDT DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3212 8931 3193 8933 3185 8891 3218 8893 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 22, 2:30 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT WED JUL 22 2003
PRIMARY CONCERNS...LINGERING TSRA CHANCES MAINLY S TONIGHT AS DRYING
TREND CONTINUES IN THE WAKE OF UPPER TROUGH OVER TN/OH VALLEYS.
STILL EXPECT A COUPLE OF DRY DAYS WITH GRADUAL MOISTURE RETURN OVER
THE WEEKEND. THEN NORMAL TEMPERATURE REGIME FOR THE FIRST OF NEXT
WEEK UNDER VERY WEAK UPPER RIDGE/DEFORMATION ZONE ACROSS THE REGION.
CURRENTLY...MAIN SURFACE BOUNDARY NEAR A KMEI-KHEZ LINE WILL
CONTINUE SINKING SWD. ONLY ISOLATED BRIEF SHRA SO FAR NEAR AND
BEHIND THE FRONT. A FEW MORE TSRA WILL CONTINUE IN DEEPER MOISTURE
ALONG AND S OF HIGHWAY 84 UNTIL DAYTIME INSTABILITY DIMINISHES...
THEN WE SHOULD SEE GENERALLY CLEAR SKIES WITH THICKER HIGH CLOUDS
HANGING ON ONLY IN THE FAR SOUTH.
DRYING TREND SHOULD CONTINUE THURSDAY AS OVERNIGHT TEMPERATURES
SLIDE BACK INTO THE MORE DELIGHTFUL 60S FOR BOTH THURSDAY AND FRIDAY
MORNINGS. PRECIPITABLE WATER VALUES DIP TO NEAR 1 FOR ABOUT 24
HOURS. ERN CONUS UPPER TROUGH LIFTS QUICKLY NEWD THURSDAY NIGHT AND
FRIDAY MORNING LEAVING BEHIND A WEAK SHEAR AXIS ALONG THE I-59
CORRIDOR ACROSS SERN MS. MODELS HINTING THAT SOME AFTERNOON TSRA
COULD DEVELOP AGAIN FRIDAY AFTERNOON TO THE SE OF THIS AXIS SO WILL
INCLUDE A SMALL POP FOR THOSE AREAS.
REMAINS OF THE STALLED FRONTAL BOUNDARY ALONG THE COAST FRIDAY NIGHT
EDGE BACK NWD FOR ISOLATED TSRA AGAIN SATURDAY AFTERNOON/EVENING
WITH PRECIPITABLE WATER VALUES CREEPING ABOVE 1.5 ONCE AGAIN(NOT
YET CONVINCED THAT AVN CORRECT WITH 2 PWATS PUSHING BACK IN).
RISING 1000-500MB THICKNESSES ABOVE 575DM FOR SUNDAY PORTEND RETURN
OF MIDDLE 90S HIGH TEMPS AND ADJUSTED FOR THESE. ALSO WILL KEEP
AFTERNOON/EVENING TSRA FOR SUNDAY THROUGH TUESDAY WITH CLOSE TO
CLIMATOLOGY POPS. ANOTHER DIGGING ERN CONUS TROUGH ABOUT THE MIDDLE
OF THE NEXT WEEK SHOULD BOOST RAIN CHANCES STARTING WEDNESDAY AS
UPPER DIFFLUENT FLOW PATTERN EMERGES AGAIN OVER THE LOWER MS VALLEY.
JAN BB 066/091 066/092 070 40100
BBBBB 093/073 093/073 094/073 094/072 092 11222222224
MEI BB 065/090 065/092 069 40100
BBBBB 091/072 093/073 094/073 094/072 092 11222222224
AR...NONE.
LA...NONE.
MS...NONE.Hazardous weather outlook, Jul 22, 1:47 PM CDT, 57 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 231055- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 147 PM CDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND WEDNESDAY... ...THUNDERSTORMS... SCATTERED TO NUMEROUS STRONG THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT ACROSS PORTIONS OF EXTREME SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA...CENTRAL AND SOUTHERN MISSISSIPPI THIS EVENING AND TONIGHT. WIND GUSTS TO 40 MPH AND PERIODS OF HEAVY RAIN CAN BE EXPECTED. SOME OF THE STORMS WILL BECOME SEVERE...PRODUCING WIND GUSTS TO 70 MPH...NICKEL SIZED HAIL. IN ADDITION...THERE WILL BE A SLIGHT CHANCE FOR ISOLATED TORNADOS. A STRONG COLD FRONT IS MOVING THROUGH THE REGION THIS AFTERNOON AND IS SERVING AS A FOCUS FOR THE STRONG TO SEVERE THUNDERSTORM ACTIVITY. ALONG WITH THE STRONG PREFRONTAL INSTABILITY...UNSEASONABLY HIGH LOW AND MIDDLE LEVEL WIND SHEAR VALUES ARE BEING OBSERVED ALONG THE FRONTAL BOUNDARY. FURTHERMORE...CENTRAL MISSISSIPPI APPEARS TO BE ENTERING THE RIGHT...REAR QUADRANT OF THE UPPER LEVEL JET. THESE FEATURES ARE ALL ACTING IN CONCERT TO PRODUCE THE WIDESPREAD...DEEP CONVECTIVE ACTIVITY OVER THE AREA. EXPECT THE STRONG TO SEVERE WEATHER TO PERSIST INTO THE OVERNIGHT HOURS AS THE FRONT MOVES TO THE SOUTHEAST. THE POST FRONTAL AIRMASS ON WEDNESDAY WILL BE LESS UNSTABLE AND MUCH DRIER. ONLY ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED AS THE FRONTAL SYSTEM CONTINUES TO PUSH TO THE SOUTHEAST AND OUT OF THE AREA. ...FLOODING... THE STRONGER THUNDERSTORMS WILL PRODUCE RAIN THAT WILL BE HEAVY AT TIMES OVER NORTHEAST LOUISIANA AND MOST OF MISSISSIPPI TONIGHT. AS A RESULT...PONDING ON AREA ROADWAYS AND IN POOR DRAINAGE AREAS IS LIKELY WITH THE PASSAGE OF THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 22, 1:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
151 PM CDT TUE JUL 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM JACKSON MS WIND DAMAGE
07/22/03 HINDS NUMEROUS TREES DOWN
ACROSS CITY OF
JACKSON...REPORTED BY PD
0140 PM BRANDON MS 0.75 INCH HAIL
07/22/03 RANKIN REPORTED BY BRANDON EOC
0148 PM BRANDON MS 60 MPH WIND GUST
07/22/03 RANKIN TOPS BLOWN OUT OF A
COUPLE OF TREES AND
TRANSFORMERS
DAMAGED...REPORTED BY
BRANDON EOCLocal storm report, Jul 22, 2:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT TUE JUL 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM 9 S PHILADELPHIA MS WIND DAMAGE
07/22/03 NESHOBA SEVERAL TREES WERE BLOWN
DOWN ALONG STATE ROAD 21.
REPORTED BY NESHOBA
COUNTY SHERIFFS OFFICE.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:45 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 45 min |
| Jul 22, 12:57 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 28 min |
| Jul 22, 1:14 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 61 min |
| Jul 22, 1:29 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 46 min |
| Jul 22, 2:03 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 62 min |
| Jul 22, 2:10 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 60 min |
| Jul 22, 2:19 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 61 min |
| Jul 22, 2:34 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 31 min |
| Jul 22, 2:40 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 60 min |
| Jul 22, 3:08 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 42 min |
| Jul 22, 3:19 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 41 min |
| Jul 22, 4:03 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 42 min |
| Jul 22, 4:07 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 38 min |
| Jul 22, 4:43 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake | 47 min |
| Jul 22, 4:47 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 58 min |
| Jul 22, 5:05 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 40 min |
| Jul 22, 5:11 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton, Scott | 59 min |
| Jul 22, 5:14 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sharkey, Washington | 61 min |
| Jul 22, 5:54 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 66 min |
| Jul 22, 6:22 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 63 min |
| Jul 22, 6:34 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Rankin | 61 min |
| Jul 22, 6:36 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 44 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.